Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 55, NWS El Paso, TX

July 28, 1997Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jul 28, 1997, 4:48 PM MDT for Hudspeth County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1997, 4:48 PM MDT (22:48 UTC)
Expired
Jul 28, 1997, 5:20 PM MDT
In force
32 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 133 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:00 PM MDTHail 0.75Dell City, TXReport hail location 3 miles southeast of Dell City

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1997-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1997-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 282246 RRA
SVRELP
TXC229-282320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
448 PM MDT MON JUL 28 1997

THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 520 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION ...

IN SOUTHWESTERN TEXAS

   ...EXTREME NORTHEASTERN HUDSPETH COUNTY
 
AT 445 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTHEAST OF DELL CITY
MOVING NORTHWEST AT 20 MPH.

SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE   DELL
CITY.

THIS STORM MAY BE ACCOMPANIED BY WINDS GREATER THAN 55 MPH...
HAIL 3/4 INCH OR LARGER...FREQUEN.T LIGHTNING AND VERY HEAVY
RAIN. PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION.
THIS STORM IS PRODUCING MODERATE TO HEAVY RAINFALL AND CAUSE
RUNNING WATER IN LOW LYING AREAS AND ARROYOS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:00 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 28, 2:00 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT MON JUL 28 1997

HIGH PRESSURE OVER TX/OK AND THE LOW OFF THE COAST OF CA IS GIVING US
THE OLD MONSOONAL SQUEEGEE EFFECT.  THETA-E AND UVV BOTH GIVING GOOD
INDICATIONS THAT IT WILL BE WET NIGHT ACROSS THE FA.

DESPITE ABUNDANT CLOUD COVER TODAY WHICH IS HOLDING DOWN MAX TEMPS
WILL GO WITH MOS TEMPS FOR TOMORROW BECAUSE IF WE GET EVEN A COUPLE
HOURS OF SUNSHINE IT WILL ALLOW FOR A QUICK WARM UP.

LITTLE PRESSURE GRADIENT TO DRIVE THE WINDS SO I WILL STICK WITH
GENERALLY SOUTHEAST WIND DURING THE DAY...LIGHT AND VARIABLE AT
NIGHT...EXCEPT STRONGER AND GUSTY NEAR THUNDERSTORMS (OF COURSE).

LOOKING AT THE EXTENDED, AS WE WOULD SAY IN SPANISH, ESTA LA MISMA.

BRICE/15

SILVER CITY           BB  60/ 82/ 61/ 82 4342
TRUTH OR CONSEQUENCES BB  67/ 86/ 68/ 86 4342
ALAMOGORDO            BB  66/ 89/ 67/ 89 4342
CLOUDCROFT            BB  48/ 67/ 49/ 67 3434
LORDSBURG             BB  66/ 91/ 67/ 91 4342
DEMING                BB  66/ 88/ 67/ 88 4342
LAS CRUCES            BB  64/ 88/ 65/ 88 4342
EL PASO               BB  69/ 90/ 70/ 90 4342

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.